GETTING STARTED: SOME TYPICAL PROTOCOLS
Let’s say you’re a type 2 diabetic and through weight loss, exercise, and diet, you pretty much have your blood sugars within your target range. Still, your blood sugar profiles show a regular elevation in the mornings after a low-carbohydrate breakfast, probably due to the dawn phenomenon.
Of the medications I’ve described here, the most rapid to start acting is rosiglitazone, which, although it reaches peak levels in the bloodstream in about an hour, probably achieves its full effect after about 2 hours. So you might take a starting dose of 4 mg upon arising and then eat breakfast 1–2 hours later. If this is only partly effective, the dose can be increased to two 4 mg tablets or one 8 mg tablet (the maximum recommended daily dose). If this is somewhat effective, but 2 hours after breakfast your blood sugars are still above target, you might add a sustained-release dose of metformin before you go to bed.
This type of metformin achieves its peak blood levels after about 7 hours. A starting point would be one 500 mg tablet at bedtime. If this still doesn’t get your blood sugars into target range, then you could increase the dose gradually, perhaps by one more tablet at bedtime for a week and so on, until you reach a maximum of 4 tablets a night or you hit your target. I always recommend the least possible dosage—partly due to the Laws of Small Numbers, but also because of the reduction of likelihood for potential side effects. With metformin, if you build up your dosage slowly, it lessens the possibility of gastrointestinal discomfort that about one-third of users of the older,more-rapid-acting version experience.
In some cases, blood sugar levels either increase overnight or increase during the first 2 hours after you arise. The latter situation is most likely due to the dawn phenomenon. Either situation may respond to timed-release versions of metformin (Glucophage XR in the United States) with or without ALA plus evening primrose oil, all taken at bedtime, using the doses described above. If need be, pioglitazone may also be added at bedtime. Tablets of pioglitazone are sold in 15 mg and 45 mg doses. The maximum daily dose is 45 mg. Another possibility that would warrant oral medication would be if your blood sugar levels increased after lunch or dinner. We could possibly cover the problem meal with rosiglitazone by taking it 1–2 hours before eating.
WILL THESE MEDICATIONS CAUSE HYPOGLYCEMIA?
Sulfonylurea OHAs carry the very real possibility of causing dangerously low blood sugars, which is one of the reasons I never prescribe them. However, this is only remotely likely with the insulin-sensitizing and insulin-mimetic agents listed above.None of them interferes with the self-regulating system of a pancreas that can still make its own insulin. If your blood sugar drops too low, your body will most likely just stop making insulin automatically. Sulfonylureas and similar drugs, on the other hand, because they stimulate insulin production whether the body needs it or not, can cause hypoglycemia. Although the manufacturer and the scientific literature claim that metformin does not cause hypoglycemia, I did have a single patient who experienced hypoglycemia. She was very obese but only very mildly diabetic, and I was giving her metformin to reduce insulin resistance to facilitate weight loss. When I put her on metformin, her blood sugars went too low (but not dangerously)—down into the 60s.While it’s possible for any drug to have nearly any effect on a given individual, this was the only case I’ve seen of hypoglycemia with metformin, and I was using it in a patient who was only mildly diabetic. Her insulin resistance was causing her to make a lot of insulin. Why the metformin brought her down so low was probably related to her difficulty storing insulin. So there may be some very slight risk of hypoglycemia with the insulin sensitizers or insulin mimetics, but this is not at all comparable
to the great risk with the sulfonylureas and similar medications. One warning, however. The body cannot turn off injected insulin, so if you are taking insulin plus either of these agents, hypoglycemia is possible.
WHAT IF THESE AGENTS DON’T BRING BLOOD SUGARS INTO LINE?
If these agents are not adequate to normalize blood sugars completely, chances are there is something awry in the diet or exercise portion of your treatment program. The most likely culprit for continued elevated blood sugars is that the carbohydrate portion of your diet is not properly controlled. So the first step is to examine your diet again to see if that’s where the problem lies.With many patients, this is a matter of carbohydrate craving. If this is the case and your carbohydrate craving is overwhelming, I’d recommend that you reread Chapter 13 and consider pursuing one of the techniques described there. If diet is not the culprit, then the next thing—no matter how obese or resistant to exercise you might be—would be to try to get you started on a strenuous exercise program. If even this doesn’t do the trick, we’ll certainly use injected insulin.
It’s also worth keeping in mind that infection or illness can seriously impair your efforts at blood sugar normalization. If your blood sugar levels are way out of line even with the use of insulin, you might also consider talking to your physician about potential underlying infection, especially in the mouth (see pages 97–98).